Texas, 2024

Damaging Wind in Texas, July 7, 2024

July 7, 2024 · NWS MAF · 1 event in 1 county or zone

A complex of severe thunderstorms moving southeast through the Texas Panhandle produced severe winds across the far northeastern Permian Basin.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

A complex of severe thunderstorms moving southeast through the Texas Panhandle produced severe winds across the far northeastern Permian Basin.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Jul 7, 5:16 PM CST, 2 hours 55 minutes earlier.

Area forecast discussion, Jul 7, 5:16 PM CST, 2 hours 55 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
616 PM CDT Sun Jul 7 2024

...New AVIATION...

.SHORT TERM...
(This afternoon through Monday night)
Issued at 208 PM CDT Sun Jul 7 2024

It's a hot one out there today! Temperatures are near the 100
degree mark across much of the area outside of the higher terrain
and the far northeast Permian Basin. We are not seeing near as
much Cu development across the mountains as drier air has made its
way into the region. Still expect at least isolated convection in
the typical areas of the Davis Mountains this afternoon.
Attention turns to the north toward an outflow boundary leftover
from morning convection across OK. Storms could fire along this
boundary this evening mainly across the northern Permian Basin.

After a mild night, a cool down is in store for Monday. Another
thunderstorm complex is forecast to develop across the TX PH
tonight before moving south. These storms will help push a cold
front into the area during the day Monday. Timing is still a bit
uncertain as it will depend on how storms evolve to our north.
Past experience says the front will be here earlier than most
models indicate so have kept high temperatures lower than NBM
guidance. With the earlier frontal passage, much of the Permian
Basin could miss out on rain other than some showers in the
morning with the outflow/front. The best chance of rain will
likely shift to locations along and west of the Pecos River by
afternoon. The chance of rain will diminish through the night with
lows dropping below normal mainly into the 60s.

&&

.LONG TERM...
(Tuesday through Saturday)
Issued at 208 PM CDT Sun Jul 7 2024

Both convection allowing and global models indicate an MCS will
be ongoing over southeastern portions of the area Tuesday morning
before it moves southeast into west-central TX. A few tenths of an
inch to up to a half of an inch may fall over the southeast
Permian Basin into the eastern Stockton Plateau depending on
whether this MCS materializes, its speed, and what path it takes.
Decreased PoPs over most of southwest and southern portions of our
area west of lower Trans Pecos to reflect decreased precip
changes in subsiding motion surrounding the MCS. Behind the cold
front that washes out over N MX on Tuesday, highs will be below
normal for early to mid July, although we are expecting warmer
temperatures over northern areas than in previous runs. Lingering
showers and storms are likely in the cooler and more humid air
behind the front, but amounts in these lingering showers and
storms are forecast to stay relatively small and only a few tenths
of an inch at most. Highs in the 90s, 80s in northern Lea County
and Permian Basin, Guadalupes and Marfa Plateau into lower Trans
Pecos with triple digits confined to along the Rio Grande can be
expected. We might also see highs only rising into the 80s in
areas the MCS passed where evaporative cooling of still wet soils
limits daytime heating of the ground. If motion of the cold front
Monday night is faster than currently forecast, this may stabilize
conditions enough that no MCS forms and there are greater shower
and storm chances in the morning west of lower Trans Pecos as well
as highs rising into the 90s over the southeastern Permian Basin
and eastern Stockton Plateau. Tuesday night, we can expect lows
falling into the 60s aside from 70s along the Pecos River, in
lower elevations of western Culberson County, and near the Rio
Grande.

A warming trend sets in after Tuesday as pattern of a bifurcated
ridge over the western and eastern CONUS and longwave trough over
central CONUS begins to fade, as ridging expands northeast from
the west, thicknesses increase as the ridge slides closer, and
strongest flow aloft is pushed north to the US-Canada border.
Highs in the 90s, 80s in higher elevations, and triple digits
confined to the Rio Grande will be present Wednesday into Friday
before triple digit highs are again reached over northeast Permian
Basin and along the Pecos River near Reeves County plains and
western Permian Basin for Saturday and Sunday. However, highs will
still be near normal for this time of year and not as high as
last week. Lows will also warm each night, with lows only falling
into the 70s over most of the SE NM plains and Permian Basin by
Thursday and Friday nights, and lows in the 70s and above for all
but northern Lea County, Guadalupes and Marfa Plateau into lower
Trans Pecos for Saturday and Sunday nights. A pattern of isolated
to scattered storms in the Davis Mountains each afternoon due to
daytime heating of elevated terrain resumes by Tuesday afternoon.
Main risk with storms after Tuesday will be lightning and gusty,
erratic winds.

&&

.AVIATION...
(00Z TAFS)
Issued at 614 PM CDT Sun Jul 7 2024

VFR continues into Monday. Watching storms near LUB that could
send outflow toward the terminals tonight. Either way, a front or
outflow will arrive with gusty northeast winds at all terminals
by mid morning.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring               72  89  69  92 /  10  30  30  20
Carlsbad                 72  87  68  90 /   0  40  40  30
Dryden                   75  99  74  94 /   0  10  20  30
Fort Stockton            75  97  70  91 /   0  30  40  40
Guadalupe Pass           68  84  62  84 /   0  30  40  40
Hobbs                    68  83  64  89 /  10  40  30  20
Marfa                    64  94  62  89 /  10  50  40  60
Midland Intl Airport     72  89  69  90 /  10  30  30  30
Odessa                   73  89  69  90 /  10  30  30  20
Wink                     76  94  71  94 /  10  30  40  30

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
TX...None.
NM...None.
&&

SHORT TERM...29
LONG TERM....94
AVIATION...29
Hazardous weather outlook, Jul 7, 1:24 PM CST, 6 hours 47 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
224 PM CDT Sun Jul 7 2024

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-081930-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
224 PM CDT Sun Jul 7 2024 /124 PM MDT Sun Jul 7 2024/

This Hazardous Weather Outlook is for southeast New Mexico,
southwest Texas and western Texas.

.DAY ONE...This afternoon and tonight.

Showers and storms are possible today, mainly over the Davis
Mountains. Main risk with any storms will be lightning and gusty,
erratic winds.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Strong to severe thunderstorms are possible over the southeastern
Permian Basin and eastern Stockton Plateau Tuesday morning. Daily
chances of showers and storms will be present over western higher
terrain each afternoon, with main risk being lightning and gusty,
erratic winds.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

In the hours before

Special weather statement, Jul 7, 7:21 PM CST, 50 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
821 PM CDT Sun Jul 7 2024

NMZ029-033-TXZ045>048-080200-
Northern Lea County NM-Central Lea County NM-Dawson TX-Scurry TX-
Borden TX-Gaines TX-
821 PM CDT Sun Jul 7 2024

...STRONG THUNDERSTORMS WILL IMPACT LEA...SCURRY...GAINES...BORDEN
AND DAWSON COUNTIES THROUGH 900 PM CDT/800 PM MDT/...

At 820 PM CDT/720 PM MDT/, Doppler radar was tracking strong
thunderstorm outflow winds along a line extending from near Denver
City to near Fluvanna. Movement was south at 30 mph.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Hobbs, Snyder, Lovington, Lamesa, Seminole, Seagraves, Tatum, Gail,
Monument, Seagraves Airport, Humble City, Maljamar, Crossroads,
McDonald, Nadine, Inadale, Gaines County Airport, Welch, Fluvanna,
and J B Thomas Reservoir.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3296 10306 3296 10066 3254 10066 3253 10380
      3357 10372 3357 10305
TIME...MOT...LOC 0120Z 005DEG 26KT 3291 10288 3287 10106

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

10
Special weather statement, Jul 7, 7:59 PM CST, 12 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
859 PM CDT Sun Jul 7 2024

TXZ046>048-051>053-080245-
Mitchell TX-Martin TX-Dawson TX-Scurry TX-Howard TX-Borden TX-
859 PM CDT Sun Jul 7 2024

...STRONG THUNDERSTORMS WILL IMPACT MITCHELL...SCURRY...BORDEN...
MARTIN...HOWARD AND DAWSON COUNTIES THROUGH 945 PM CDT...

At 858 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 16 miles southwest of Lamesa Municipal Airport
to 12 miles south of Lamesa to 7 miles northwest of Inadale. Movement
was south at 35 mph.

HAZARD...Wind gusts of 50 to 55 mph. Blowing dust reducing
         visibility to less than one mile.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Big Spring, Snyder, Lamesa, Colorado City, Ackerly, Gail, Stanton,
Coahoma, Loraine, Forsan, Sand Springs, Lomax, Lake Colorado City,
Lake Colorado City State Park, Inadale, Luther, Fluvanna, J B Thomas
Reservoir, Champion Creek Reservoir, and Lenorah.

This includes Interstate 20 between mile markers 152 and 228.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3210 10219 3296 10220 3296 10066 3209 10067
TIME...MOT...LOC 0158Z 339DEG 30KT 3262 10215 3256 10200 3258 10080

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

10

The radar

The Lubbock radar (KLBB), 137 km away, was scanning. The volume nearest the first event began at 02:10 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Scurry

When
July 7, 8:11 PM CST to 8:16 PM CST
Where
Scurry County, 2.38 mi NNE of Cemetary
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
32.710, -100.860

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2024Every state in 2024This day in weather historyWarnings in Texas, July 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1196295.